MANY of the medications which can be given safely by vein produce catastrophies when injected into an artery. In the past ten years, we have seen eight patients who inadvertantly received intra-arterial injections, intended for the vein, which caused severe circulatory changes with massive tissue necrosis. The medications involved were amphetamine in five patients, sodium sulfobromophthalein (Bromsulphalein, BSP) in one, promazine hydrochloride in one, and sodium pentobarbital in one. The site of injection was the antecubital area in six patients, the midbrachial area in one, and the femoral area in one.
Cohen1 cited a number of cases in which thiopental sodium (Sodium Pentothal) was accidentally introduced into an artery of the upper extremity and resulted in gangrene. Ether,2,3 chlorpromazine,4 and even Hartmann's solution1 given intra-arterially have produced similar results. That accidental arterial injection most often occurs in the antecubital region is as would be expected since